Alert archive / Oregon / Gale Watches in 2021
Gale Watch 13, NWS Portland, OR
NWS Portland, OR issued this gale watch at Jun 9, 2021, 1:44 AM PDT. It took effect at Jun 10, 2021, 11:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jun 9, 2021, 1:44 AM PDT (08:44 UTC)
- In effect from
- Jun 10, 2021, 11:00 PM PDT
- Expired
- Jun 10, 2021, 1:56 AM PDT
- In force
- Issued by
- NWS Portland, OR
The text
As transmitted.
131 WHUS76 KPQR 090844 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 144 AM PDT Wed Jun 9 2021 PZZ270-275-092145- /O.NEW.KPQR.GL.A.0013.210611T0600Z-210611T2100Z/ Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM- 144 AM PDT Wed Jun 9 2021 ...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... * WHAT...South winds 20 to 30 kt with gusts up to 40 kt and seas 11 to 15 feet at 10 seconds possible. * WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM and Waters from Cascade Head to Florence OR from 10 to 60 NM. * WHEN...From Thursday evening through Friday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ For more information from the National Weather Service visit http://weather.gov/portland
3 follow-up statements
371 WHUS76 KPQR 092044 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 144 PM PDT Wed Jun 9 2021 PZZ270-275-100945- /O.CON.KPQR.GL.A.0013.210611T0600Z-210611T2100Z/ Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM- 144 PM PDT Wed Jun 9 2021 ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... * WHAT...South winds 20 to 30 kt with gusts up to 40 kt and seas 10 to 15 feet at 10 seconds possible. * WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM and Waters from Cascade Head to Florence OR from 10 to 60 NM. * WHEN...From Thursday evening through Friday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ For more information from the National Weather Service visit http://weather.gov/portland
231 WHUS76 KPQR 100450 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 950 PM PDT Wed Jun 9 2021 PZZ270-275-101800- /O.NEW.KPQR.SC.Y.0088.210610T2000Z-210611T0600Z/ /O.CON.KPQR.GL.A.0013.210611T0600Z-210611T2100Z/ Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM- 950 PM PDT Wed Jun 9 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM TO 11 PM PDT THURSDAY... ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... * WHAT...For the Small Craft Advisory, south winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 7 feet at 8 seconds expected. For the Gale Watch, south winds 25 to 30 kt with gusts up to 40 kt and seas 10 to 15 feet at 10 seconds possible. * WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM and Waters from Cascade Head to Florence OR from 10 to 60 NM. * WHEN...Small Craft Advisory, from 1 PM to 11 PM PDT Thursday. Gale Watch, from Thursday evening through Friday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ PZZ250-255-101800- /O.NEW.KPQR.SC.Y.0088.210611T0100Z-210611T2100Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM- 950 PM PDT Wed Jun 9 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THURSDAY TO 2 PM PDT FRIDAY... * WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 8 to 13 feet at 10 seconds expected. * WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM and Coastal waters from Cascade Head to Florence OR out 10 NM. * WHEN...From 6 PM Thursday to 2 PM PDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
803 WHUS76 KPQR 100856 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 156 AM PDT Thu Jun 10 2021 PZZ270-275-102200- /O.CON.KPQR.SC.Y.0088.210610T2000Z-210611T0600Z/ /O.UPG.KPQR.GL.A.0013.210611T0600Z-210611T2100Z/ /O.NEW.KPQR.GL.W.0024.210611T0600Z-210611T2100Z/ Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM- 156 AM PDT Thu Jun 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... ...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT FRIDAY... * WHAT...For the Gale Warning, south winds 25 to 35 kt with gusts up to 40 kt and seas 11 to 15 feet at 10 seconds expected. For the Small Craft Advisory, south winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 7 feet at 9 seconds expected. * WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM and Waters from Cascade Head to Florence OR from 10 to 60 NM. * WHEN...Gale Warning, from 11 PM this evening to 2 PM PDT Friday. Small Craft Advisory, from 1 PM this afternoon to 11 PM PDT this evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ250-255-102200- /O.EXT.KPQR.SC.Y.0088.210611T0300Z-210612T0600Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM- 156 AM PDT Thu Jun 10 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO 11 PM PDT FRIDAY... * WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 8 to 13 feet at 10 seconds expected. * WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM and Coastal waters from Cascade Head to Florence OR out 10 NM. * WHEN...From 8 PM this evening to 11 PM PDT Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Isolated gale force gusts to 35 kt are possible Friday afternoon. Gusts to this magnitude should be infrequent and short-lived. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale watch went out at Jun 8, 3:01 PM PDT, 10 hours 43 minutes earlier.
Area forecast discussion, Jun 8, 3:01 PM PDT, 10 hours 43 minutes before
Area Forecast Discussion National Weather Service Portland OR 301 PM PDT Tue Jun 8 2021 .SYNOPSIS...A very slow moving upper level trough will continue to produce showery weather through Wednesday. After a brief break in precip chances Wed night and Thursday, another seasonably strong wave and associated front will bring a better chance for widespread rain to the area from late Thursday into Friday. Some deterministic and ensemble guidance is hinting at a seasonably quite strong low pressure system spinning up off of the Pacific NW coast this weekend. && .SHORT TERM...Tonight through Wednesday night... The large scale upper trough centered just off the Oregon coast has moved little in the past 12-24 hours, with moist and marginally conditionally unstable conditions across most of the Portland CWA persisting this afternoon. Showers have been most widespread along the coast range, and the Cascades/Foothills, and we expect that general areal coverage pattern to persist into this evening before coverage starts diminishing with the loss of heating. Chances for thunder this evening remain very low, but non-zero this evening. We wouldn't be surprised to see a lightning strike, but given the weak and shallow instability profiles and lack of any significant forcing mechanisms for ascent, and limited boundary layer mixing depth, we have left a mention of thunder out for this evening in line with previous forecast reasoning. On Wednesday, the upper level trough will finally be on the move to the east/northeastward, which should result in slight greater large scale forcing for ascent, and thus, greater coverage and intensity of showers Wed into Wed evening. We have retained, and slightly expanded the mention of thunder over the central and north coast range and also much of the Cascades and Foothills. This is in line with consensus SREF thunder probabilities, which is continue to be well-supported hi-res simulated reflectivity fields and HREF probabilities. Chances for thunder, and eventually precip altogether should diminish rapidly from west to east Wed night as the main trough axis translates eastward, and larger scale subsidence works into western Oregon for a short time. .LONG TERM...Thursday through Monday... We cannot entirely rule out a few lingering showers for Thursday, but this still looks to be the day with the lowest rain chances and driest/warmest weather this week. However, a seasonably strong font for June will rapidly approach the coast Thursday night, bringing an end to the brief break in precip chances, and will spread a good chance for widespread rain to the area. There continues to be good model/ensemble agreement that this front will traverse the Portland CWA early Friday, bringing fairly high probabilities for wetting rains above a quarter of an inch in many areas. The greatest precip amounts should be in the favored orographic areas of the Coast Range and the Cascades. For this weekend, broad upper level troughing will remain anchored offshore and continue to support a generally benign showery regime through the weekend and into early next week. Of particular note, however, is that the ECMWF and many ECMWF ensemble members are considerably more bullish on rather strong (especially for June) deep-layer cyclogenesis off the Pacific NW coast Sat-Sat night with associated gale+ gusts across a large share of our offshore waters. That said, most of the forcing/precip/wind with this system, as currently depicted, remain mostly offshore, so the primary impacts may be limited to coastal areas unless current guidance shifts eastward. Still, something to watch over the next few days. There is still considerably uncertainty to placement and timing for details beyond Sunday, with most guidance keeping most of the Pacific NW in an onshore flow pattern, along with continued unstable conditions and a chance for showers. && .AVIATION...18Z TAF UPDATE: Primarily VFR over the coast and interior lowlands as of 20Z, with local MVFR cigs. More MVFR coverage over the Oregon Coast Range and the Cascades and foothills. MVFR coverage expected to diminish through the afternoon as solar heating allows cloud bases to slowly lift. Still looking at areas of MVFR cigs through the evening hours, mainly over the higher terrain. Otherwise, predominant VFR through the 18Z TAF period. High-resolution model guidance suggests most of the shower activity will stay inland. Low probability, 15 to 25 percent, of a shower directly impacting any TAF site. However, should a TAF site be impacted by a shower, brief MVFR conditions would be likely. For detailed regional Pac NW aviation weather information, go online to: https://weather.gov/zse KPDX AND APPROACHES...VFR to prevail through 18Z Wed. MVFR probability will be quite low through Wed morning. However, cigs could lower into the 035-045 range through this evening with any passing shower. Weishaar && .MARINE...Weak surface low pressure remains over the waters through early Wed. High pressure develops Wed afternoon. Wind speeds of 10 kt or less prevail through Thu morning. The main forecast challenge will be the Thu night/Fri weather system. The 12Z model runs seem to be a better agreement regarding timing. However, differences exist with the strength. There is good agreement that 20 to 25 kt wind gusts develop over the outer waters between 18Z and 21Z Thu. Wind speeds continue to ramp late Thu afternoon through the evening. Gale force gusts likely over the outer waters by 06Z Fri. The GFS continues to show stronger wind speeds compared to the NAM, ECMWF and 4km WRF-GFS. The GFS shows 35-40 kt boundary layer wind speeds over most of the outer waters 06Z Fri and then a large area of 40-45 kt speeds valid 09Z. The 12Z NAM is at least 5 kt lower, while the 12Z ECMWF shows 10m wind speeds around 25-30 kt, but peaking around 35 kt 12Z Fri. All in all, fairly high forecast confidence exists for gale force gusts over the outer waters. The 00Z Tue GEFS ensemble probabilistic wind speeds guidance shows a much higher probability of 30 kt or greater speeds over the outer waters 06Z-12Z Fri compared to the previous run. Model output also implies some semblance of coastal jet development Fri morning. Small craft advisory level wind speeds linger late Fri morning through the evening, followed by decreasing wind speeds Fri night. Model differences become more pronounced beginning Sat, mainly in regards to upper trough location. The GFS wants to bring 20-25 kt gusts to Zone 275 Sat afternoon, while the ECMWF shows weaker speeds. Will lean toward the ECMWF for this forecast. Wave heights remain well below 10 ft through Thu evening, but are expected to peak in the 11 to 13 ft range Fri morning. These max seas will be mainly wind-wave, with a 2-3 ft background longer- period west swell. Seas fall below 10 ft late Fri afternoon and continue to subside through the weekend. Weishaar && .PQR WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. PZ...None. && Interact with us via social media: www.facebook.com/NWSPortland www.twitter.com/NWSPortland
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.